1. About co-dydramol
Co-dydramol usually comes as tablets.
You can buy lower-strength tablets from pharmacies. Higher-strength tablets are only available on prescription.
2. Key facts
- Co-dydramol comes in 4 different strengths. You can buy the lowest-strength tablets from pharmacies. Higher strengths are only available on prescription.
- The most common side effects of co-dydramol are constipation and feeling sick or sleepy.
- If you've bought co-dydramol from a pharmacy, do not use it for more than 3 days without talking to your doctor.
- It's possible to become addicted to the dihydrocodeine in co-dydramol, but your doctor will explain how to reduce the risks of becoming addicted.
- If you need to take co-dydramol for more than a few weeks, your treatment plan may include details of how and when to stop taking this medicine.
3. Who can and cannot take co-dydramol
Adults and children aged 12 years and over can take co-dydramol.
Co-dydramol is not suitable for some people. Tell your doctor before starting this medicine if you:
- have ever had an allergic reaction to co-dydramol, paracetamol, dihydrocodeine or any other medicine
- have any problems with your digestion, such as irritable bowel syndrome or Crohn's disease
- have lung problems, asthma or other breathing difficulties
- have a head injury
- have adrenal gland problems
- have a condition that causes seizures or fits
- have an underactive thyroid
- regularly drink more than the maximum recommended amount of alcohol (14 units a week)
- have liver or kidney problems
- have myasthenia gravis, a rare illness that causes muscle weakness
- are trying to become pregnant, are already pregnant or are breastfeeding
- are under 18 years and have had your tonsils or adenoids taken out because of obstructive sleep apnoea
Do not give co-dydramol to a child under the age of 12 years unless their doctor prescribes it.
4. How and when to take co-dydramol
It's important to take co-dydramol as your doctor has asked you to. This is particularly important because it can be addictive.
You can take co-dydramol with or without food.
Swallow the tablets whole with a drink of water. Do not crush them.
Some tablets have a line down the middle to help you break them into 2 halves. If you have trouble swallowing medicines, break the tablet and then take each half separately.
It's important to leave a gap of at least 4 hours between doses of co-dydramol. Taking too much can be very dangerous because the paracetamol in it can cause liver damage.
Different strengths of co-dydramol
Co-dydramol comes in 4 different strengths. The tablets contain either 7.46mg, 10mg, 20mg or 30mg of dihydrocodeine.
All co-dydramol tablets also contain 500mg of paracetamol – the same as in a standard paracetamol tablet or capsule.
The strength is shown as 2 numbers on the packet. These give the amount of dihydrocodeine followed by the amount of paracetamol. So if it says 10/500 on the packet, this means the tablets contains 10mg of dihydrocodeine and 500mg of paracetamol.
You can buy the lowest strength of co-dydramol (7.46/500) without a prescription from a pharmacy. The higher strengths (10/500, 20/500 and 30/500) are only available on prescription.
Adults (16 years and older) – 1 to 2 co-dydramol tablets (of any strength) up to 4 times in 24 hours. Always leave at least 4 hours between doses.
Children (12 to 15 years) – 1 tablet up to 4 times in 24 hours. If your child has been prescribed co-dydramol, follow the doctor's instructions. Always leave at least 4 hours between doses.
The maximum dose in 24 hours for:
- adults is 8 co-dydramol tablets
- children is 4 co-dydramol tablets, unless a doctor prescribes a higher dose
How long to take it for
If you've bought co-dydramol from a pharmacy, do not take it for more than 3 days. If you still have pain, talk to your pharmacist or doctor.
If your doctor prescribed co-dydramol for you, take it for as long as they tell you to.
If you have been taking co-dydramol for more than a few weeks do not stop taking it without speaking to your doctor first.
What if I forget to take it?
If you take co-dydramol regularly and miss a dose, take it as soon as you remember, unless it's nearly time for your next dose. In this case skip the missed dose and take your next one at the usual time.
Never take double doses of co-dydramol, and never take extra doses to catch up.
If you often forget doses, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
What if I take too much?
Taking 1 or 2 extra tablets is unlikely to be harmful, as long as you do not take more than 8 tablets in 24 hours, or 4 tablets in 24 hours for children.
Wait at least 24 hours before taking any more co-dydramol.
Immediate action required: Call 999 or go to A&E now if:
- you take too much co-dydramol and are finding it difficult to breathe
If you need to go to A&E, do not drive yourself. Get someone else to drive you or call for an ambulance.
Take the co-dydramol box, or the leaflet inside the packet, plus any remaining medicine with you.
5. Taking co-dydramol with other painkillers
Do not take co-dydramol with paracetamol or other medicines that contain paracetamol. These include painkillers such as Tramacet (paracetamol combined with tramadol) and co-codamol, migraine remedies, and some cough and cold remedies such as Lemsip and Night Nurse.
Co-dydramol already contains paracetamol, so you could be at risk of a paracetamol overdose.
Before taking any other medicines, check the label to see whether they contain paracetamol.
6. Side effects
Like all medicines, co-dydramol can cause side effects, although not everyone gets them. Many people have no side effects or only minor ones. You are more likely to have side effects if you take the higher strengths of co-dydramol.
Common side effects
Common side effects happen in more than 1 in 100 people. Tell your doctor if the side effects bother you or do not go away. Common side effects include:
- feeling or being sick (nausea or vomiting)
- feeling sleepy
Serious side effects
Serious side effects are rare and happen in less than 1 in 100 people.
Tell a doctor straight away if you have:
- a skin rash
- difficulty peeing
- changes in your eyesight
Serious allergic reaction
In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to co-dydramol.
Immediate action required: Call 999 or go to A&E now if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you're wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
You could be having a serious allergic reaction and may need immediate treatment in hospital.
These are not all the side effects of co-dydramol. For a full list, see the leaflet inside your medicine packet.
You can report any suspected side effect using the Yellow Card safety scheme.
7. How to cope with side effects of co-dydramol
What to do about:
- constipation – eat more high-fibre foods, such as fresh fruit and vegetables, and cereals. Try to drink several glasses of water or another non-alcoholic liquid each day. If you can, try to exercise more regularly – for example, by going for a daily walk or run.
- feeling or being sick – try taking co-dydramol with or just after a meal or snack. Stick to simple meals and do not eat rich or spicy food. If you're being sick, try small frequent sips of water to avoid dehydration. Feelings of sickness should normally wear off after a few days. Talk to your doctor about taking an anti-sickness medicine if it carries on for longer.
- feeling sleepy – this side effect should go away within a few days as your body gets used to the dihydrocodeine. Do not drive, cycle or use tools or machinery if you're feeling this way. Do not drink any alcohol, as this will make you feel more tired. Speak to your doctor if it carries on for longer.
- headaches – make sure you rest and drink plenty of fluids. Do not drink too much alcohol. Ask your pharmacist to recommend a painkiller. Talk to your doctor if the headaches last longer than a week or are severe.
8. Pregnancy and breastfeeding
Co-dydramol and pregnancy
While co-dydramol can be taken in pregnancy, other painkillers may be more suitable.
Co-dydramol contains paracetamol and dihydrocodeine. Paracetamol is safe to take in pregnancy, however dihydrocodeine can affect your baby, particularly towards the end of pregnancy.
Your baby may get used to having dihydrocodeine and may have withdrawal symptoms when they're born. There is a slightly higher risk of your baby having breathing problems. These are usually temporary, but your baby may need extra monitoring.
For these reasons, co-dydramol is not generally recommended. However, if you have pain that requires stronger pain relief than paracetamol, talk to your doctor. They might prescribe co-dydramol if they think this is the best option for you.
Co-dydramol and breastfeeding
Only take co-dydramol while breastfeeding if your doctor advises you to.
It is not known how much dihydrocodeine gets into breast milk, but it is likely to be a small amount. Paracetamol alone is OK to take while you are breastfeeding.
If your doctor says it is OK for you to keep taking co-dydramol, then monitor your baby for any possible side effects, such as increased sleepiness, not feeding as well, or problems breathing. However, it is unlikely that co-dydramol will cause any side effects in your baby.
Talk to your doctor, pharmacist, midwife, or health visitor if you have any concerns about your baby while you are breastfeeding.
Non-urgent advice: Tell your doctor if you're:
- trying to get pregnant
9. Cautions with other medicines
Some medicines can affect the way co-dydramol works.
Tell your doctor if you're taking these medicines before you start taking co-dydramol:
- sleeping pills or tranquillisers
- medicines to stop you feeling sick or vomiting, such as domperidone or metoclopramide
- blood-thinning medicines, such as warfarin
- epilepsy medicines
- medicines to treat tuberculosis (TB)
- medicines to treat anxiety
Mixing co-dydramol with herbal remedies and supplements
There's not enough information to say that complementary medicines and herbal remedies are safe to take with co-dydramol. They're not tested in the same way as pharmacy and prescription medicines. They're generally not tested for the effect they have on other medicines.
Important: Medicine safety
Tell your doctor or pharmacist if you're taking any other medicines, including herbal medicines, vitamins or supplements.
10. Common questions about co-dydramol
How does co-dydramol work?
Paracetamol seems to work by blocking chemical messengers in the brain that tell us we have pain. Paracetamol also reduces a high temperature by affecting the chemical messengers in an area of the brain that regulates body temperature.
Dihydrocodeine belongs to a group of medicines called opiates. It works in the central nervous system and the brain to block pain signals to the rest of the body.
As well as blocking pain, dihydrocodeine can have some less positive effects. Your breathing may become slow and shallow. It may also slow down your digestion, which is why dihydrocodeine can cause constipation.
When will I feel better?
Co-dydramol takes up to 1 hour to work and keeps working for about 5 hours.
How long will I take it for?
If you've bought co-dydramol from a pharmacy, do not use it for more than 3 days.
If your pain has not gone away after 3 days, talk to your pharmacist or doctor. If your doctor has prescribed co-dydramol for you, follow their advice about how long to take it for.
Depending on why you're taking it, you may need to take it for a few days or weeks at most – for example, if you're in pain after an injury or operation.
Talk to your doctor if you're not sure how long you need to take co-dydramol for.
Is it safe to take co-dydramol long term?
It is safe to take co-dydramol for long-term conditions, but your body can become tolerant to it, which means it does not work as well at reducing pain.
Do not increase the dose if this happens. Talk to your doctor, who might prescribe you a different strength or a different painkiller.
Is co-dydramol addictive?
It's possible to become addicted to the dihydrocodeine in co-codamol, but this is rare if you are taking this medicine as prescribed. For this reason, your dose will be reviewed to make sure you are only taking the amount you need to control your pain.
Your treatment plan may include details of how and when you will stop taking co-dydramol.
If you need to take it for a long time your body can become tolerant to it. That means you need higher doses to control your pain over time.
Some people can become more sensitive to pain (hyperalgesia). If this happens, your doctor will reduce your dose gradually to help these symptoms.
Speak to your doctor if you are worried about tolerance, hyperalgesia or becoming addicted.
How will I know if I'm addicted?
If you're addicted to co-dydramol, you may find it difficult to stop taking it or feel you need to take it more often than necessary.
If you suddenly stop taking it, you may suffer from withdrawal symptoms. These include:
- feeling agitated
- feeling nervous
Talk to your doctor if you're worried or need help coming off co-dydramol. They can also help you stop taking it safely and reduce withdrawal symptoms.
Are there other painkillers I can try?
Some painkillers work better than others for certain types of pain. For example, the best painkiller to ease your headache may not be the best one for your backache.
Before taking co-dydramol, try taking paracetamol to see if that helps. Paracetamol can relieve most types of pain.
However, NSAIDs are not suitable for some people. This includes people with stomach ulcers, or severe heart, kidney or liver problems. If you want to try NSAIDs, speak to your pharmacist or doctor.
Can I drink alcohol with it?
Drinking alcohol while you're taking co-dydramol can make you feel sleepier. It can also increase the risk of serious side effects.
It's best to stop drinking alcohol during the first few days of treatment until you see how the co-dydramol affects you.
If you feel sleepy with co-dydramol, do not drink alcohol while you're taking it.
Is there any food or drink I need to avoid?
You can eat and drink normally while taking co-dydramol.
Will it affect my contraception?
But if co-dydramol makes you vomit (sick) for more than 24 hours, your contraceptive pills may not protect you from pregnancy. Look on the pill packet to find out what to do.
Will it affect my fertility?
If you're taking co-dydramol for a maximum of 3 days and at normal doses, there's no clear evidence that it can reduce fertility in either men or women.
If you take high doses of co-dydramol for a long time, there's a very small risk it can temporarily reduce fertility in men and women. It can cause a health problem called hypogonadism. Hypogonadism is where the body does not make enough sex hormones. This can make it more difficult for you to get pregnant or make someone pregnant.
If you're worried about co-dydramol and your fertility, talk to your doctor.
Can I drive or ride a bike with it?
Co-dydramol can make you feel sleepy or dizzy. If this happens to you, do not drive, ride a bike or operate machinery until you feel better.
Will recreational drugs affect it?
If you take recreational drugs such as cannabis, cocaine or heroin while you're taking co-dydramol, you're more likely to get the serious side effects of the dihydrocodeine in co-dydramol. These include breathing difficulties, heart problems, seizures or fits and even going into a coma.
Some recreational drugs, such as cannabis, make you more likely to have other side effects from the dihydrocodeine. These include sleepiness and dizziness.
Taking heroin while you're on prescribed co-dydramol is particularly dangerous. You're more likely to get all the side effects of the dihydrocodeine in co-dydramol, including addiction.
Speak to your doctor if you think you might take recreational drugs while taking co-dydramol.